Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Starting symptoms of neuropathy?
Jun 18, 2003

I've been positive for 2.5 years, and had immediately started HAART within 2-3 months of my seroconversion. I was on Fortovase, Zerit, Epivir on my first year. My doctor switched me to Sustiva, Viread and Epivir on my 2nd year and has stayed on it since then. My beginning CD4 was 29, now it's averaging 35 (although a bit in the "low" range of 480). Beginning VL of 15K, and undetectable for about 2 yrs. Lately, I've been feeling some soreness at the balls of my feet and occasional numbness of my fingers. It's more pronounced in the mornings and doesn't seem to go away. My doctor says PN usually starts as a burning sensation in the feet and the fingers, and more pronounced in the evenings. I don't have those - so my doc told me to just take naproxen bid. The morning soreness of my feet has not gone away (over a month now), and the numbness in the fingers of both my hands are also lingering. Is this the start of peripheral neuropathy? Should I ask my doctor to refer me to a neurologist? What drug regimen should I consider switching to if this is really PN? Thanks so much for your time!

Response from Dr. Henry

Those symptoms would be a little unusual to be due to your HIV drugs. Toxic neuropathy usually centers on the toes/feet and then move up the leg. Fingers usually get involved about the time the entire foot is bothered. Many conditions can cause foot/hand problems besides the drugs. Your HIV regimen can be linked to neuropathy so that is a possibility. HIV itself can cause a neurpathy that can be tough to sort out. If it bothering you and NSAIDs suchas naprosyn are not helping then seeing a neurologist with HIV experience is often a good idea. Checking hormone levels, peripheral pulses, cryoglubulins and considering other possibilities is often required before pinning the blame on the HIV drugs. KH



Previous
Nails and skin
Next
Lactic Acidosis=Death?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement